SUN-TIMES MEDIA WIRE - More than 40 deaths in Cook County so far in 2017 have been linked to an overdose of a powerful new opioid.
Between January and early April, at least 44 deaths were attributed to acrylfentanyl, a new fentanyl analog, according to the Cook County medical examiner’s office. In 2016, only seven deaths were attributed to acrylfentanyl.
There may be more deaths linked to the new opioid, because toxicology tests can take several weeks, according to the medical examiner’s office.
Fentanyl is a powerful drug used by physicians to treat severe pain.
High-potency opioids like acrylfentanyl are thousands of times stronger than street heroin and far more likely to be fatal, according to Dr. Steve Aks, emergency medicine physician and toxicologist at Stroger Hospital.
“In many cases, one dose of naloxone, the heroin antidote, will revive a person who has overdosed on heroin,” Aks said in a statement. “But we are seeing people in our emergency department who need increased doses of naloxone — in some cases as many as four doses — for the patient to be stabilized after ingesting fentanyl, or a heroin/fentanyl combination. The EMS and emergency medicine community needs to be aware of the potential need for additional naloxone in such cases.”
Of 1,091 people in Cook County who died at least in part because of an opiate-related overdose in 2016, 562 died after using fentanyl or fentanyl analogs, according to the medical examiner’s office.